Do I need to take Vitamin D for aches?

Hi, I'm new here. I'm hypo (5yrs) and take 87.5mcg Levothyroxine daily 30 mins before breakfast. 6 months ago I used to be walking miles and working out at the gym but now can't break into a run and 1 hrs Keep Fit for over 50s makes legs ache for days!! Should I try Vit D supplements. I have 5000IU capsules. I wonder how often to take one, for how long and then what dosage for maintenance. My Vit D (25-OH) = 65.21 nmol/l, (range <25, 25-52,>200), my corr Ca 2.42 mmol/l (range 2.12=2.52). Apart from aches I feel OK. Any thoughts?

7 Replies

  • Firstly you should be waiting at least two hours after taking your levo before eating. Levothyroxine needs an empty stomach to be able to absorb into the system and eating only thirty minutes after will limit the amount of medication your body is absorbing. Have you ever tried night time dosing - in other words taking your meds just before you turn out your light with nothing to eat or drink (except water) for two hours before.

    If I am reading your VitD result correct your level is 65.21 and the ranges are: below 25 is deficient, between 25 and 52 is insufficient and between 52 and 200 is sufficient so on those results it would seem you have enough vitD in your body and taking extra could only lead to more problems. The more VitD in your body the more calcium your body makes and if it has to much then it will deposit calcium in areas that you really don't want it deposited, like your kidneys or your heart, so my advise would be not to supplement VitD unless you are insufficient and as your calcium levels are above mid range then it would suggest again that it wouldn't be a good idea.

    You might find that your remaining aches are all down to you eating to soon after taking your meds and not giving your body enough time to absorb your meds. Here is a link from our questions section in which Shaws gives you an extract on why taking meds on a empty stomach is necessary.

    Please read the link as it also contains a poll done on here a while back regarding medication times.

    Hope this has helped.

    Moggie x

    p.s. If you are taking calcium or iron these should be kept 4 hrs aways from your thyroid meds.

  • Thanks for reply. I can see from your post that my Vit D and Ca results are Ok. Also my iron is 20.15umol/l (range 6.6-26.0). I wondered if Vit D needed to be high like Vit B12 at top of range. I must try to delay breakfast till coffee time. I'm saving up for further testing such as Vit B12. I was on 75ug Levo but asked Doctor on May 10th to raise to 100ug because I felt some symptoms were returning. He was Ok with this. I wanted to do it slowly so have been taking 75/100 ug since. I felt better on this regime so was planning to stay on it and not to go to 100 ug until I am next tested. My TSH is 0.34 which seems quite low. My next test is in September. Cheers

  • As long as VitD is in the "sufficient" bracket then you are o.k. It's not the vitD you have to watch, its the calcium as this being high in range will cause you troubles. According to my GP it is highly unlikely that anyone in this country would have VitD at the higher end of the range. So in answer to your question, no VitD isn't like B12 and needs to be at the top of the range.

    Moggie x

  • It might be time for an increase in your thyroid medication. If you haven't had your thyroid levels checked recently, then that would be a good thing to do now. If you have had them tested very recently, post the results for people to comment.

    I agree with Moggie that supplementing vitamin D doesn't seem necessary in your case. Other things to check would be iron and vitamin B12, as a deficiency in these can cause similar symptoms.

  • TSH 0.34 on May 10th and iron 20.15umol/l (range 6.6-26.0). I was on 75ug Levo but asked Doctor to raise to 100ug because I felt some symptoms were returning. He was Ok with this. I wanted to do it slowly so have been taking 75/100 ug. I felt better on this regime so was planning to stay on it and not to go to 100 ug until I am tested again in September. I wondered if Vit D had to be high in range like Vit B12 but I can see my level is ok. Thanks for replying.

  • It might be worth taking some magnesium, it certainly helped rid me of joint pain and muscle weakness. I am a regular gym goer and after taking this mineral felt like i'd had a new pair of legs fitted.

    Here is a link below outlining the benefits of magnesium, magnesium can easily be lost through sweat, coffee, alcohol and many other things.

    It helps convert T4 in to T3

    Hope this helps.

  • Personally I would want to raise my vitamin D level. I've seen anywhere from 2000 to 8000 as maintenance doses. I took 5000 i.u. for months and could not raise it. Some take 25,000-50,000 per week in single doses.

    Since you have been taking your T4 this way for years, I think you can continue to do it that way since this is what your body is used to having. Your increase can be taken the same way.

    Magnesium is very important and a good supplement like mag. glycinate or liquid chloride used externally can help.

You may also like...